Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2017, 11:55 PM CDT for Marengo County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2017, 11:55 PM CDT (04:55 UTC)
- Expired
- May 1, 2017, 12:49 AM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 145 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
932
WUUS54 KBMX 010455
SVRBMX
ALC091-010600-
/O.NEW.KBMX.SV.W.0122.170501T0455Z-170501T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1155 PM CDT SUN APR 30 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marengo County in southwestern Alabama...
* Until 100 AM CDT
* At 1154 PM CDT, a severe thunderstorm was located near Butler,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Linden, Uniontown, Thomaston, Sweet Water, Myrtlewood, Dayton,
Putnam, Freddie Jones Field, Nanafalia, Consul, Magnolia, Wayne,
Surginer, Miller, Chickasaw State Park, Dixons Mill, Vineland,
Providence, Half Acre and Octagon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3206 8812 3208 8804 3214 8804 3217 8801
3226 8801 3228 8802 3230 8794 3228 8794
3231 8793 3231 8794 3248 8752 3231 8752
3231 8747 3227 8747 3227 8751 3225 8752
3213 8752 3213 8762 3200 8763 3200 8811
TIME...MOT...LOC 0454Z 235DEG 44KT 3203 8814
HAIL...0.88IN
WIND...60MPH
$$
89^GSatterwhite4 follow-up statements
933
WWUS54 KBMX 010508
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1208 AM CDT MON MAY 1 2017
ALC091-010600-
/O.CON.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1208 AM CDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR MARENGO COUNTY...
At 1208 AM CDT, a severe thunderstorm was located over Nanafalia, or
14 miles east of Butler, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Putnam, Freddie
Jones Field, Nanafalia, Consul, Magnolia, Wayne, Surginer, Miller,
Dixons Mill, Vineland, Providence, Half Acre, Octagon, Clayhill and
Nicholsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3214 8804 3217 8801 3225 8801 3228 8795
3228 8794 3229 8792 3244 8752 3231 8752
3231 8747 3227 8747 3227 8751 3225 8752
3213 8752 3213 8762 3200 8763 3200 8811
3206 8812 3208 8804
TIME...MOT...LOC 0508Z 239DEG 47KT 3211 8797
HAIL...0.88IN
WIND...60MPH
$$
89^GSatterwhite562
WWUS54 KBMX 010519
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1219 AM CDT MON MAY 1 2017
ALC091-010600-
/O.CON.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1219 AM CDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN MARENGO COUNTY...
At 1219 AM CDT, a severe thunderstorm was located over Sweet Water,
or 13 miles south of Linden, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Freddie Jones
Field, Consul, Magnolia, Wayne, Surginer, Miller, Dixons Mill,
Vineland, Providence, Half Acre, Octagon, Clayhill, Nicholsville and
Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3213 8795 3223 8794 3229 8792 3244 8752
3231 8752 3231 8747 3227 8747 3227 8751
3225 8752 3213 8752 3213 8762 3200 8763
3200 8797
TIME...MOT...LOC 0519Z 241DEG 45KT 3211 8784
HAIL...0.88IN
WIND...60MPH
$$
89^GSatterwhite113
WWUS54 KBMX 010530
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1230 AM CDT MON MAY 1 2017
ALC091-010600-
/O.CON.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1230 AM CDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN MARENGO COUNTY...
At 1230 AM CDT, a severe thunderstorm was located over Miller, or 9
miles south of Linden, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Linden, Thomaston, Dayton, Freddie Jones Field, Consul, Magnolia,
Wayne, Surginer, Miller, Dixons Mill, Vineland, Providence, Octagon,
Clayhill and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3212 8784 3217 8784 3222 8787 3231 8786
3244 8752 3231 8752 3231 8747 3227 8747
3227 8751 3225 8752 3213 8752 3213 8762
3200 8763 3200 8777
TIME...MOT...LOC 0530Z 234DEG 42KT 3217 8775
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite245
WWUS54 KBMX 010549
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1249 AM CDT MON MAY 1 2017
ALC091-010558-
/O.CAN.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1249 AM CDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARENGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds to
around 40 MPH and heavy rain are still expected with this
thunderstorm.
LAT...LON 3212 8784 3217 8784 3222 8787 3231 8786
3244 8752 3231 8752 3231 8747 3227 8747
3227 8751 3225 8752 3213 8752 3213 8762
3200 8763 3200 8777
TIME...MOT...LOC 0547Z 235DEG 44KT 3230 8753
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:09 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 30, 7:09 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 709 PM CDT Sun Apr 30 2017 .UPDATE... For 00Z Aviation. && .DISCUSSION... Busy day across the southeast as much of Central Mississippi was hit hard early this morning. This sent a large and rather ominous cold pool accelerating eastward across Alabama well ahead of the main frontal forcing. This cold pool will develop additional thunderstorms right along it with an occasional severe wind gust or two, but it seems that it is weakening as it progresses east. As instability is still modest in the east, will continue to hold on to a slight risk for the remaining counties that are ahead of the line. The southern end of the line has lost a little momentum, so it is possible that the threat may linger down near the I85 corridor through much of the evening and possibly into the overnight until the frontal forcing sweeps through late. Further north, the line is still translating east rather quickly and should be into Georgia over the next several hours. Any backside redevelopment along the front should not be of concern severe-wise given the decrease in instability thanks to the expansive rain shield. 17/KLAWS && .AVIATION... 00Z TAF Discussion. --Rain and thunderstorms continue tonight w/ localized impacts to visibility/ceilings; breezy, calmer and clearing through Monday-- As of 00Z/7PM, the progress of a southwest to northeast-oriented line of rain and thunderstorms has slowed atop central Alabama. There's about an even mix of plain rain and swaths of thunderstorms. The heaviest of activity in the short-term will be toward MGM-TOI on the leading edge of the complex with flight categories as low as IFR/LIFR (rain with occasional instances of nearby lightning elsewhere). Instances of breezy southerly flow will continue with gustiness as well, turning clockwise overnight to early Monday morning. An upper trough and surface cold front will remain in play through tonight. Doppler radar is showing an increase in returns back in Mississippi near the approaching cold front; thus, precipitation chances remain in the TAFs tonight into early-mid Monday morning. I've kept VFR visibilities and ceilings with this activity, but we'll monitor for necessary adjustments. As we step through the remainder of Monday, expect drying conditions and a clearing sky. Surface winds will be aligned toward the ~west-southwest, and will be on the breezy/gusty side. 89^GSatterwhite && .FIRE WEATHER... Strong gusty winds possible today ahead of an approaching cold front. Rain chances remain low through this afternoon as the cold front moves through. There are no major fire weather concerns aside from the gusty winds. RHs will remain high. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 73 50 79 54 / 100 50 10 10 10 Anniston 60 73 51 79 55 / 100 60 10 10 10 Birmingham 58 74 54 81 59 / 90 30 10 10 10 Tuscaloosa 56 75 53 83 57 / 70 20 10 10 10 Calera 59 75 54 81 58 / 100 30 10 10 10 Auburn 64 74 55 80 59 / 100 80 10 10 10 Montgomery 62 77 54 84 58 / 100 50 10 10 10 Troy 64 77 54 83 57 / 100 80 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 30, 10:46 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1046 PM CDT Sun Apr 30 2017 ALZ011>015-017>050-020700- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1046 PM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Apr 30, 5:59 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT SUN APR 30 2017
ALZ021-302330-
Cleburne AL-
559 PM CDT SUN APR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 630 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heflin, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Heflin, Fruithurst, Edwardsville, Muscadine, Abernathy, Mars Hills,
Trickem, Lake Cleburne, I 20 Welcome Center and Micaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 8546 3349 8554 3359 8565 3387 8538
3359 8533
TIME...MOT...LOC 2259Z 224DEG 40KT 3358 8552
32/DavisLocal storm report, Apr 30, 6:00 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG CURRY 33.96N 87.21W
04/30/2017 WALKER AL PUBLIC
TREES DOWN NEAR CURRY. SOME LANDED ON
VEHICLES AND HOMES.
&&
MALSpecial weather statement, Apr 30, 9:19 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
919 PM CDT SUN APR 30 2017
ALZ030-010300-
Sumter AL-
919 PM CDT SUN APR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER COUNTY UNTIL 1000
PM CDT...
At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamucha, or 10 miles southwest of Cuba, moving northeast at 70 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, York, Cuba, Gainesville, Epes, Boyd, The University Of
West Alabama, Bluffport, Old Mallard Airport, Sumterville, I 20
Welcome Center At Cuba, Ward and Payneville.
LAT...LON 3262 8838 3289 8819 3286 8816 3283 8818
3283 8814 3280 8810 3281 8807 3279 8806
3277 8808 3277 8811 3272 8808 3269 8812
3269 8804 3264 8806 3263 8808 3259 8806
3260 8804 3231 8832 3231 8842
TIME...MOT...LOC 0219Z 216DEG 67KT 3231 8847
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:19 PM CDT | Special Weather Statement | BMX | Sumter | 41 min |
| May 1, 12:35 AM CDT | Special Weather Statement | BMX | Dallas, Perry | 55 min |
| May 1, 5:52 AM CDT | Special Weather Statement | BMX | Pike | 23 min |
| May 1, 6:17 AM CDT | Tornado Warning | BMX | Pike | 28 min |
| May 1, 6:33 AM CDT | Tornado Warning | BMX | Bullock | 12 min |
| May 1, 8:32 AM CDT | Tornado Warning | BMX | Russell | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.